Alabama, 2010Damaging Winds and Lightning Strikes in Alabama, June 4, 2010
June 4, 2010 · NWS HUN · 4 events in 3 counties and zones
Daytime heating and a weak boundary extending from eastern Virginia southwest into northern Alabama sparked scattered strong to severe pulse thunderstorms during the afternoon and evening of June 4. A few storms in Marshall and Limestone counties knocked down several trees in the Horton and Douglas communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating and a weak boundary extending from eastern Virginia southwest into northern Alabama sparked scattered strong to severe pulse thunderstorms during the afternoon and evening of June 4. A few storms in Marshall and Limestone counties knocked down several trees in the Horton and Douglas communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 4, 1:15 PM CST, 9 minutes earlier.
Area forecast discussion, Jun 4, 1:15 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT FRI JUN 4 2010
.DISCUSSION...
TODAY HAS BEEN A DAY PRIME FOR CONVECTION AND HEAVY RAIN...BUT SO
FAR WE HAVE NOT SEEN AS MUCH AS WE THOUGHT. ON THE PLUS SIDE...
COPIOUS CLOUD COVER HAS HELD TEMPS IN THE UPPER 70S AND LOWER 80S.
ON THE MINUS SIDE...IT IS VERY HUMID WITH DEWPOINTS IN THE LOWER
70S. THIS SUMMERLIKE UNSETTLED PATTERN SHOWS NO SIGNS OF GOING AWAY
FOR ANY LONG PERIODS OF TIME...BUT THERE ARE A COUPLE BRIEF RESPITES
POSSIBLE IN THE DAYS AHEAD.
SHORT TERM (TONIGHT THROUGH MONDAY)...
ISOLATED TSTM ACTIVITY SHOULD PERSIST INTO THE EVENING HOURS...AND
DEPENDING ON PLACEMENT/MOVEMENT OF WEAK ENERGY ROTATING AROUND AN
UPPER LOW OVER WRN LA...THERE MIGHT BE A SHRA AT ALMOST ANY TIME
OVERNIGHT. WILL THEREFORE CARRY AN ISOLATED POP ALL NIGHT LONG.
SHOULD STAY MUGGY WITH LOWS AROUND 70. THE UPPER SHEAR AXIS IS IN
THE GENERAL VICINITY ON SATURDAY...WHICH COULD ENHANCE SHRA/TSRA
CHANCES ESPECIALLY IN OUR SOUTHERN/EASTERN COUNTIES. HOWEVER...THE
OVERALL COVERAGE MAY NOT BE MUCH MORE THAN TODAY. CLOUDS SHOULD
AGAIN HOLD HIGHS IN THE 80S.
IF TONIGHT IS EXPECTED TO BE MUGGY...SATURDAY NIGHT IS GOING TO BE
REALLY MUGGY. LOWS MAY NOT GET BELOW 73...AND THAT COULD EVEN BE TOO
LOW IN URBAN AREAS. HOWEVER...RAIN LOOKS UNLIKELY AS SUBSIDENCE
TAKES OVER. WILL HOLD ON TO AN ISOLATED MENTION IN THE EVENING JUST
IN CASE THERE IS LINGERING ACTIVITY AFTER 00Z. A COLD FRONT
APPROACHES ON SUNDAY...AND ALTHOUGH SOME OF THE MODELS DO NOT PAINT
MUCH PRECIP...IT IS HARD TO BELIEVE THAT WITH FRONTAL FORCING...SOME
WEAK UPPER ENERGY...AND DEWPOINTS IN THE LOWER OR EVEN MIDDLE 70S
THAT WE WOULD NOT SEE SCATTERED TO NUMEROUS SHRA/TSRA. WILL INCREASE
POPS TO LIKELY BUT BACK HIGHS DOWN INTO THE 80S (MOS A COUPLE DAYS
AGO HAD HIGHS IN THE MID 90S FOR SUNDAY).
HIGH PRESSURE FORCES THE FRONT THROUGH THE AREA SUNDAY NIGHT...
LEAVING WHAT MAY BE A SLIGHTLY REFRESHING NIGHT WITH LOWS IN THE MID
60S. MONDAY WILL NOT BE A COOL DAY BUT HUMIDITY SHOULD BE NOTICEABLY
LOWER AND IT IS NOW EXPECTED TO BE DRY.
EXTENDED (MONDAY NIGHT THROUGH NEXT FRIDAY)...
THE FRONT...WHICH WILL STALL TO OUR SOUTH...WILL BEGIN TO PUSH
NORTHWARD AGAIN MONDAY NIGHT. TIMING IS OBVIOUSLY DIFFICULT THIS FAR
OUT...BUT FOR NOW I AM SAYING THAT TEMPS WILL DROP INTO THE MID 60S
BEFORE THE WARM FRONT SURGES. WILL INCLUDE A POP AFTER MIDNIGHT FOR
SOME WARM FRONTAL AND/OR MCS PRECIP.
DEEP MOIST FLOW COMES IN FOR THE MIDDLE PORTION OF THE WEEK...WHICH
SHOULD LEAD TO LOWS BACK IN THE LOWER 70S AGAIN AND HOT HUMID DAYS
IN THE LOWER 90S. WILL HAVE TO BRING BACK ISOLATED TO SCATTERED
STORMS THROUGHOUT THE PERIOD. THERE IS SOME HINT OF MODEL AGREEMENT
IN ANOTHER FRONT COMING DOWN BY THURSDAY AND ACTUALLY PASSING
THROUGH THE AREA. WOULD LIKE TO SEE THAT SOLUTION HOLD BEFORE
TOTALLY BUYING INTO IT...SO FOR NOW WILL JUST GO WITH PERSISTENCE IN
DAYS 5 THROUGH 7.
FAST FACT...UPDATE TO YESTERDAYS FAST FACT...
AS OF 2 PM...NO MEASURABLE RAIN TODAY AT HUNTSVILLE INTERNATIONAL
AIRPORT...BUT RAIN IN CULLMAN COUNTY IS HEADED THAT WAY. IF IT DOES
RAIN...THAT WILL MARK DAY NUMBER EIGHT IN A ROW WITH RAIN...THE
LONGEST STRETCH WITH MEASURABLE RAIN EACH DAY SINCE JUNE 2002.
PERHAPS COINCIDENTALLY...PERHAPS NOT...MANY OF THE LONGER STRETCHES
OF MEASURABLE RAINDAYS HAVE OCCURRED IN THE MONTH OF JUNE.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 88 72 87 66 / 20 40 10 60 20
SHOALS 70 88 72 89 65 / 20 30 10 60 20
VINEMONT 68 85 69 86 65 / 20 40 10 60 20
FAYETTEVILLE 71 87 71 87 65 / 20 30 10 60 10
ALBERTVILLE 70 88 70 88 66 / 20 50 10 60 20
FORT PAYNE 68 85 69 87 64 / 20 50 10 60 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Jun 4, 11:45 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT FRI JUN 4 2010
ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS CAPABLE OF HEAVY RAINFALL...BRIEF GUSTY WINDS AND
LIGHTNING WILL INCREASE IN COVERAGE THIS AFTERNOON. LOCAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES IN A SHORT TIME COULD LEAD TO ISOLATED
FLASH FLOODING...ESPECIALLY IN URBAN OR POOR DRAINAGE AREAS.
AREAS SOUTH OF THE TENNESSEE RIVER AND ALONG THE HIGHER TERRAIN OF
NORTHEAST ALABAMA WILL HAVE THE HIGHEST THREAT OF STRONGER
THUNDERSTORMS THIS AFTERNOON. THE STORM ACTIVITY SHOULD LIFT
NORTHWARD THROUGH THE REMAINDER OF THE AREA EARLY THIS EVENING. THE
THUNDERSTORMS WILL DIMINISH OR END AFTER SUNSET..
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AFTERNOON AND EVENING THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY
IN A CONTINUED MOIST AND UNSTABLE AIRMASS. A COLD FRONT WILL BRING
MORE ORGANIZED AND NUMEROUS THUNDERSTORMS SUNDAY.
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE AGAIN TUESDAY THROUGH THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
KULA
Thunderstorm Wind, Marshall
- When
- June 4, 1:24 PM CST to 1:29 PM CST
- Where
- Marshall County, 1.25 mi N of Douglas to 0.19 mi ENE of Horton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.188, -86.334
Several trees and some power lines were blown down on many roads between Douglas and Horton. Some of the roads affected included: Whitten Road, Oak Grove, Jolley Drive, Strange Road, and Highway 75 S. Also, a tree was blown down on a mobile home on Horton-Nixon Chapel Drive.
Lightning, Colbert
- When
- June 4, 3:01 PM CST to 3:06 PM CST
- Where
- Colbert County, 0.8 mi NNW of Muscle Shoals
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.761, -87.674
Lightning struck a home on Broadway Street in Sheffield.
Thunderstorm Wind, Colbert
- When
- June 4, 3:01 PM CST to 3:06 PM CST
- Where
- Colbert County, 0.57 mi ENE of Tuscumbia
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.733, -87.690
A tree was blown onto a power line in Tuscumbia.
Lightning, Limestone
- When
- June 4, 4:45 PM CST to 4:50 PM CST
- Where
- Limestone County, 2.15 mi SSW of Ripley
- Injuries
- 1 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 34.720, -87.130
A man was struck by lightning on Paradise Shores Road and sustained non-life threatening injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Flooding and Hail in Ohio, June 4 to 5, 2010$445,000 · 1.25 in hail · 28 events
- Damaging Winds in Michigan, June 4, 2010$1.3 million · 70 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Flash Flooding and Damaging Wind in Alabama, June 4, 20103 injured · $169,000 · 4 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241508, 241510, 241512, 241511.